Skip to main content Accessibility help


  • A. Ash (a1), P. E. Gunnells (a2), M. McConnell (a3) and D. Yasaki (a4)


Let $G$ be a semisimple Lie group with associated symmetric space $D$ , and let $\unicode[STIX]{x1D6E4}\subset G$ be a cocompact arithmetic group. Let $\mathscr{L}$ be a lattice inside a $\mathbb{Z}\unicode[STIX]{x1D6E4}$ -module arising from a rational finite-dimensional complex representation of $G$ . Bergeron and Venkatesh recently gave a precise conjecture about the growth of the order of the torsion subgroup $H_{i}(\unicode[STIX]{x1D6E4}_{k};\mathscr{L})_{\operatorname{tors}}$ as $\unicode[STIX]{x1D6E4}_{k}$ ranges over a tower of congruence subgroups of $\unicode[STIX]{x1D6E4}$ . In particular, they conjectured that the ratio $\log |H_{i}(\unicode[STIX]{x1D6E4}_{k};\mathscr{L})_{\operatorname{tors}}|/[\unicode[STIX]{x1D6E4}:\unicode[STIX]{x1D6E4}_{k}]$ should tend to a nonzero limit if and only if $i=(\dim (D)-1)/2$ and $G$ is a group of deficiency $1$ . Furthermore, they gave a precise expression for the limit. In this paper, we investigate computationally the cohomology of several (non-cocompact) arithmetic groups, including $\operatorname{GL}_{n}(\mathbb{Z})$ for $n=3,4,5$ and $\operatorname{GL}_{2}(\mathscr{O})$ for various rings of integers, and observe its growth as a function of level. In all cases where our dataset is sufficiently large, we observe excellent agreement with the same limit as in the predictions of Bergeron–Venkatesh. Our data also prompts us to make two new conjectures on the growth of torsion not covered by the Bergeron–Venkatesh conjecture.



Hide All
1. Ash, A., Galois representations attached to mod p cohomology of GL(n, Z), Duke Math. J. 65(2) (1992), 235255.
2. Ash, A., Parity of mod p Betti numbers, Bol. Soc. Mat. Mexicana (3) 5(1) (1999), 7985.
3. Ash, A., Gunnells, P. E. and McConnell, M., Cohomology of congruence subgroups of SL4(ℤ), J. Number Theory 94(1) (2002), 181212.
4. Ash, A., Gunnells, P. E. and McConnell, M., Torsion in the cohomology of congruence subgroups of SL(4, ℤ) and Galois representations, J. Algebra 325 (2011), 404415.
5. Ash, A., Gunnells, P. E. and McConnell, M., Resolutions of the Steinberg module for GL (n), J. Algebra 349 (2012), 380390.
6. Ash, A., Gunnells, P. E. and McConnell, M., Mod 2 homology for GL(4) and Galois representations, J. Number Theory 146 (2015), 422.
7. Ash, A. and McConnell, M., Experimental indications of three-dimensional Galois representations from the cohomology of SL(3, Z), Exp. Math. 1(3) (1992), 209223.
8. Bergeron, N. and Venkatesh, A., The asymptotic growth of torsion homology for arithmetic groups, J. Inst. Math. Jussieu 12(2) (2013), 391447.
9. Bhargava, M., Mass formulae for extensions of local fields, and conjectures on the density of number field discriminants, Int. Math. Res. Not. IMRN (17) (2007), Art. ID rnm 052, 20.
10. Borel, A., Commensurability classes and volumes of hyperbolic 3-manifolds, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 8(1) (1981), 133.
11. Borel, A. and Serre, J.-P., Corners and arithmetic groups, Comment. Math. Helv. 48 (1973), 436491. Avec un appendice: Arrondissement des variétés à coins, par A. Douady et L. Hérault.
12. Calegari, F. and Venkatesh, A., A torsion Jacquet–Langlands correspondence, (2012), submitted.
13. Cremona, J. E., Hyperbolic tessellations, modular symbols, and elliptic curves over complex quadratic fields, Compos. Math. 51(3) (1984), 275324.
14. Dutour Sikirić, M., Gangl, H., Gunnells, P. E., Hanke, J., Schürmann, A. and Yasaki, D., On the cohomology of linear groups over imaginary quadratic fields, J. Pure Appl. Algebra 220(7) (2016), 25642589.
15. Elbaz-Vincent, P., Gangl, H. and Soulé, C., Quelques calculs de la cohomologie de GL N (ℤ) et de la K-théorie de ℤ, C. R. Math. Acad. Sci. Paris 335(4) (2002), 321324.
16. Elbaz-Vincent, P., Gangl, H. and Soulé, C., Perfect forms, K-theory and the cohomology of modular groups, Adv. Math. 245 (2013), 587624.
17. Elstrodt, J., Grunewald, F. and Mennicke, J., On the group PSL2(Z[i]), in Number Theory Days, 1980 (Exeter, 1980), London Mathematical Society Lecture Note Series, Volume 56, pp. 255283 (Cambridge University Press, Cambridge, 1982).
18. Elstrodt, J., Grunewald, F. and Mennicke, J., Groups acting on hyperbolic space, in Springer Monographs in Mathematics, Harmonic Analysis and Number Theory, (Springer, Berlin, 1998).
19. Franke, J., Harmonic analysis in weighted L 2 -spaces, Ann. Sci. Éc. Norm. Supér. (4) 31(2) (1998), 181279.
20. Gunnells, P. E., Hajir, F. and Yasaki, D., Modular forms and elliptic curves over the field of fifth roots of unity, Exp. Math. 22(2) (2013), 203216.
21. Gunnells, P. E. and Yasaki, D., Modular forms and elliptic curves over the cubic field of discriminant - 23, Int. J. Number Theory 9(1) (2013), 5376.
22. Harder, G., Eisenstein cohomology of arithmetic groups and its applications to number theory, in Proceedings of the International Congress of Mathematicians, Volumes I, II (Kyoto, 1990), pp. 779790 (Math. Soc. Japan, Tokyo, 1991).
23. Hurwitz, A., Ueber die Reduction der binären quadratischen Formen, Math. Ann. 45(1) (1894), 85117.
24. Koecher, M., Beiträge zu einer Reduktionstheorie in Positivitätsbereichen. I, Math. Ann. 141 (1960), 384432.
25. Li, J.-S. and Schwermer, J., Automorphic representations and cohomology of arithmetic groups, in Challenges for the 21st Century (Singapore, 2000), pp. 102137 (World Sci. Publ., River Edge, NJ, 2001).
26. Pfaff, J., Exponential growth of homological torsion for towers of congruence subgroups of Bianchi groups, Ann. Global Anal. Geom. 45(4) (2014), 267285.
27. Priplata, C., Cohomology and homology of $PSL_{2}$ over imaginary quadratic integers with general coefficients $M_{n,m}(O_{K})$ and Hecke eigenvalues, Ph.D. thesis, Heinrich Heine Universität, Düsseldorf, 2000.
28. Scholze, P., On torsion in the cohomology of locally symmetric varieties, Ann. of Math. (2) 182(3) (2015), 9451066.
29. Şengün, M. H., On the integral cohomology of Bianchi groups, Exp. Math. 20(4) (2011), 487505.
30. Voronoǐ, G., Sur quelques propriétés des formes quadratiques positives parfaites, J. Reine Angew. Math. 133 (1908), 97178.
MathJax is a JavaScript display engine for mathematics. For more information see


MSC classification


  • A. Ash (a1), P. E. Gunnells (a2), M. McConnell (a3) and D. Yasaki (a4)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed